CASE 16588 Published on 04.12.2019

Insufficiency vertical fracture of the proximal femur after bisphosphonate treatment

Section

Musculoskeletal system

Case Type

Clinical Cases

Authors

Salvatore Gitto, MD (1) and Johan L. Bloem, MD, PhD (2)

(1) Postgraduate School in Radiodiagnostics, Università degli Studi di Milano, Milan, Italy

(2) Department of Radiology, Leiden University Medical Center, Leiden, The Netherlands

Patient

63 years, female

Categories
Area of Interest Musculoskeletal bone, Musculoskeletal joint, Musculoskeletal system ; Imaging Technique MR
Clinical History

A 63-year-old woman presented with one-and-a-half-year history of avascular necrosis of both femoral heads under bisphosphonate treatment and complaint of left-hip atraumatic pain. Pain has been present for several months and caused the patient to refrain from work. The patient also had six-year history of seronegative arthritis.

Imaging Findings

The patient underwent plain radiography (Fig. 1) that was reported to show unchanged avascular necrosis of both femoral heads, and subsequently magnetic resonance imaging (MRI) was performed to clarify the symptoms. MRI performed two weeks later (Figs. 2-3) showed a near-vertical fracture line extending through the left femoral neck and proximal shaft, and little bone marrow oedema suggesting that the fracture was not acute. The femoral cortex was interrupted at multiple sites, including lateral neck and proximal shaft. Subchondral collapse in avascular necrosis of the left femoral head was also seen (stage 3 according to Ficat and Arlet classification of avascular hip necrosis) and likely contributed to the patient’s symptoms. No subchondral collapse of the right femoral head was present (stage 2 according to Ficat and Arlet classification of avascular hip necrosis).

Discussion

Background. Bisphosphonates reduce bone turnover by inhibiting osteoclastic activity and can be used to prevent subchondral collapse in early avascular necrosis of the hip.
Clinical perspective. Prolonged bisphosphonate use may however result in the accumulation of bone microdamage and lead to complications, such as an atypical femoral fracture. According to the American Society for Bone and Mineral Research, this is defined as a transverse fracture due to low-energy trauma at the subtrochanteric area and diaphysis [1]. Rarely, a vertical fracture of the femoral neck has also been observed in patients taking long-term bisphosphonate without any associated trauma [2, 3]. In our case, a near-vertical fracture of the femoral neck and proximal shaft occurred within one-year-and-a-half of bisphosphonate therapy.
Imaging perspective. Imaging is required for diagnosis. Bisphosphonate-related vertically oriented fracture line of the femoral neck starts on the lateral cortex, as it is the tension side, and then progresses distally [2, 3]. In our case fracture was complete because proximal shaft cortex was also interrupted.
Outcome. Bisphosphonate-related femoral neck fractures show high delayed union and non-union rates when treated with internal fixation, because bisphosphonates inhibit bone healing [3]. Arthroplasty may thus be worth considering, particularly in our case due to the coexisting subchondral collapse of the left femoral head. In our patient, bisphosphonate treatment was discontinued, crutches were introduced to aid gait and the patient was then referred to the orthopaedic surgeon.
Take home message. Physicians should be aware of this condition, when managing patients with early-stage avascular necrosis of the hip under conservative treatment with bisphosphonates and onset of atraumatic pain.
Written patient consent for this case was waived by the Editorial Board. Patient data may have been modified to ensure patient anonymity.

Differential Diagnosis List
Insufficiency vertical fracture of the proximal femur after bisphosphonate treatment
Insufficiency transverse fracture of the proximal femur
Femoral fracture due to high-energy trauma
Avascular necrosis of the hip with no further findings
Final Diagnosis
Insufficiency vertical fracture of the proximal femur after bisphosphonate treatment
Case information
URL: https://www.eurorad.org/case/16588
ISSN: 1563-4086